Contraceptive pill may impact women’s ability to read emotion

Sabrina Barr

Taking the contraceptive pill could hinder women's ability to read the emotions of others from their facial expressions, a new study has suggested.

The side effects of the pill, which include possible consequences such as mood swings, nausea, headaches and breast tenderness, have long been documented.

Greater focus has been placed on the impact the contraceptive pill can have on the mental health of its users as of late, a topic that was recently explored in an illuminating BBC One documentary.

While the connection between the pill and mental health issues has been questioned in recent years, less is known about how the oral form of contraception affects women's abilities to read complex facial expressions.

Scientists from the University of Greifswald in Germany carried out a study with 95 healthy women aged between 18 and 35 to investigate the subject, the results of which were published in journal Frontiers in Neuroscience.

While the study was conducted with a small group of participants, the researchers believe their findings could prove useful for future contraceptive pill guidelines.

42 of the participants stated that they take the pill, while the other 53 said that they do not.

The group were shown 37 black-and-white pictures that showed the area around the eyes on people's faces.

Each of the pictures came with four labels, each describing a different complex emotional expression such as "pride" or "contempt".

Three of the expressions were designated as "distractors", while the other was the "target".

The women were then asked to choose which expression they thought best described the picture by pressing on a corresponding button as quickly as possible.

According to the study's findings, the women who were using the pill were less likely to correctly decipher facial expressions than their peers.

"If oral contraceptives caused dramatic impairments in women's emotion recognition, we would have probably noticed this in our everyday interactions with our partners," said Dr Alexander Lischke, senior author of the study.

"We assumed that these impairments would be very subtle, indicating that we had to test women's emotion recognition with a task that was sensitive enough to detect such impairments.

"We, thus, used a very challenging emotion recognition task that required the recognition of complex emotional expressions from the eye region of faces.

"Whereas the groups were equally good at recognising easy expressions, the oral contraceptive pill users were less likely to correctly identify difficult expressions."

Dr Lischke explains that as the pill affects women's oestrogen and progesterone levels, it would make sense for the oral form of contraception to also have an impact on their ability to recognise emotion.

He adds that although the findings of the study are "clear", more research is needed to look into whether the effect of the pill on women's emotion recognition is dependent on the type of pill they're taking, how long they've been taking it for and what time of day they take it.

"If this turns out to be true, we should provide women with more detailed information about the consequences of oral contraceptive use," he says.